How can I reduce antibiotic side effects?

DEAR DOCTOR,

I recently got a throat infection and was given antibiotics, but they really make me feel sicker. Is this normal. I sweat a lot and feel nauseous. What can I do to feel better?

 

ALLAN

 

DEAR ALLAN,

 

How long have you had throat infection and what were the symptoms? Was it severe? Was there associated fever and or body ache and which antibiotic did you take?

Antibiotics are medicines used for treating infections, as they help to kill infecting microbes or retard their growth, thus clearing the body of infection. Not every throat pain, throat irritation with or without cough needs antibiotics for cure.    These symptoms can be due to irritation of the throat by dust or fumes, vehicle exhaust, and et cetera. Possibly, irritants or acid reflux. Smoking also affects the throat, causing discomfort. It can be simply due to dryness of the throat.  Allergy to a certain substance or substances present in the environment or used on the body can induce throat pain and cough. These conditions can be treated by just drinking more water, drinking hot water, hot saline gargles, or just taking anti-allergy drugs.  

Throat infection may be viral or bacterial. Viral infections are mostly self-subsiding and do not need antibiotics.  Antibiotics are useful when there are one or more features suggestive bacterial infection like high fever, muscle and joints pain, throat pain with enlarged tonsils, to name a few.  This can be confirmed or excluded by simple laboratory test like a complete blood count.  Specific microbe can be identified by throat swab and culture. Every antibiotic does cause some side effects. Common ones are nausea and or vomiting, diarrhoea, bloating sensation of tummy, loss of appetite, and bitter taste in the mouth. Rarely, anaemia or kidney problems can occur. One can have allergy to some antibiotic, which may manifest as sweating and or skin rashes. But severe allergy can be fatal, as after penicillin injection.

Sweating usually does not occur after antibiotic use. If present, it could be due to a high fever coming down spontaneously or after use of a medicine to reduce fever. Low blood sugar levels (if one is not feeding properly or is on anti-diabetic treatment), manifest by sudden sweating and sensation of extreme weakness.  It can be due to thyroid disorders as well.  Infections like urinary tract infection, malaria, serious infections including tuberculosis, infection of the heart valves, can cause night sweats. But any one of these infections if present would be present with other associated clinical features. They can be diagnosed by physical examination, specific investigations and are curable. Physical or mental stress can also cause sweating.

There is nothing to worry about. If nausea is due to side effect of antibiotic taken, it will subside after drug is stopped. If severe, some anti emetic drug can be used. If sweating persists, it is advisable to do other investigations to look for the underlying cause.

Dr. Rachna Pande,
Specialist internal medicine
E-mail rachna212002@yahoo.co.uk

editor@newtimesrwanda.com

Subscribe to The New Times E-Paper


For news tips and story ideas please WhatsApp +250 788 310 999    

 

Follow The New Times on Google News